Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Could I take multaq or fleicanide for interstitial pneumonitis caused due to UTI?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Have paroxysmal afib 1 time per year. Past month had new onset extrasystoles that began with apparent uri that actually progressed to an interstitial pneumonitis involving one lobule after 1 wk of multaq. Most docs dont think medicine had anything to do with progression. Now off multaq by 36 hrs. Still on prednisone and doxy for respiratory problem. I have no coronary artery disease nl ejection fraction 68% by echo. Question is : new ep doc says multaq was wrong choice for me fleicanide would be better and should consider a trial prior to any procedural interventions. Unsure which way to go this month has been quite taxing as i have far reaching employment responsibilities and this has suffered since ive become sick. Its been unfortunate that i have had multiple side effects from medicines but im aware this can occur. I appreciate your patience and await your response. Thx
Posted Tue, 14 Jan 2014 in Hypertension and Heart Disease
Answered by Dr. Shoaib Khan 58 minutes later
Brief Answer: Neither multaq or flecainide would be wrong Detailed Answer: Hello sir/ma'am and welcome. Thank you for writing to us. I have gone through your query in diligence and am sorry to hear about the unfortunate reactions you suffered to medications that were prescribed to help improve your health. Now coming to your query sir/ma'am; multaq (containing the active ingredient dronedarone) is advised in treatment of atrial fibrillation and has shown to help improve the condition to quite an extent based on numerous international trials. But, what is important is that once the medication is initiated, the prescribing doctor needs to observe his/her patients for any of the following: -Worsening heart condition -Pulmonary toxicity -Electrolyte imbalance -QT prolongation (noted on an EKG) -Liver toxicity If any of these are seen, the medication needs to be discontinued immediately. It is quite clearly seen, based on the provided details that you experienced both a worsening of your cardiac health (with the appearance of new extrasystoles) and an upper respiratory tract infection which progressed into interstitial pneumonitis; both clearly indicating a toxic effect of the medication (i.e. multaq) and both being indications to immediately discontinue the medication. Npw, if your doctor discontinue this medication after noticing these side effects, then he/she is not to blame at all. Reason being, this medication is widely used for the effect it has in improving AF, and if your doctor prescribed this, he/she was thinking only for your good, and the side effects were unexpected and unfortunate; but your doctor was careful enough to discontinue the medication after observing the side effects. But, if your doctor did not discontinue this medication even after observing the side effects, then this would not be right. So, in response to your query, it was not incorrect to prescribe this medication in your specific case where there was nothing else except an AF. But, the deciding factor here would be whether or not your doctor discontinued the medication on noticing the side effects on time. Other than this, there is nothing more to that fact sir/ma'am. Flecainide is mainly used for paroxysmal supraventricular tachycardia and paroxysmal atrial fibrillation/flutter. This is also a good drug, and would not be wrong if it were prescribed in your specific case. It is completely up to the doctor for choosing either one for a specific patient. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help. Best wishes.
Above answer was peer-reviewed by
Follow-up: Could I take multaq or fleicanide for interstitial pneumonitis caused due to UTI? 10 minutes later
Thx much my doc stopped multaq immediately he's great been with him for 20 yrs. I'm fearful that if the multaq worsened the pneumonitis it won't improve. Is this reversible? Thx again
Answered by Dr. Shoaib Khan 26 minutes later
Brief Answer: Depends on the type of pneumonitis sir/ma'am Detailed Answer: Hello once again sir/ma'am. It is completely my pleasure, I would love to be of assistance whenever you need me, so please do not ever hesitate to write to me about anything. First of all, you have such an experienced XXXXXXX doctor overlooking your case, 20 years of experience is just great. As for your query about the treatment of your pneumonitis, this depends completely on the type of pneumonitis that you have been diagnosed to have. There are specific and non-specific type of pneumonitis, and further sub-types as well (eg. cellular or fibrotic non-specific pneumonitis). If you could provide me with the exact diagnosis, I shall surely give you further information on the reversibility or treatment. But, trust your doctor as I am sure he shall do everything in his capability to help you. Best wishes.
Above answer was peer-reviewed by
Follow-up: Could I take multaq or fleicanide for interstitial pneumonitis caused due to UTI? 8 minutes later
Radiologist read it as interstitial pneumonitis that was it. Pulmonologist said probably infectious atypical but multaq may have worsened it. So I'm just hoping that if the multaq made it worse it is treatable and reversible just worried about that thx
Answered by Dr. Shoaib Khan 4 minutes later
Brief Answer: Will be treated, but may take time Detailed Answer: Hello once again sir/ma'am. Infectious atypical type should be treatable but will take time. Patients take anywhere from 3-12 months to completely recover. My grand-mother most recently got rid of the infection, and it lasted for almost 18 months in her case, mostly due to lowered immunity and age playing vital roles in the prolongation. But I am sure you will soon be rid of this infection, just be patient and always trust your doctor. And don't forget, you can always write back to me regarding any further queries or clarifications, I am always available to help. Best wishes.
Above answer was peer-reviewed by
Follow-up: Could I take multaq or fleicanide for interstitial pneumonitis caused due to UTI? 19 minutes later
Thx sorry if I don't understand but the infectious part I see is treatable if the medicine worsened it is it the same treatment and will it reverse I'm just scared about the medicine part of it just want to get well thx
Answered by Dr. Shoaib Khan 7 minutes later
Brief Answer: Yes, recovery is sure, may be slow, but is sure Detailed Answer: Hi. Do not worry about it sir/ma'am, I am sure the infection will subside. The only reason why your doctor has mentioned it to have worsened is because of pulmonary toxicity resulted from the multaq. But do not worry, if it is an infectious pathology, it will surely get better sir/ma'am. Yes, the infectious part should be treated although the medication has worsened it. Just that it will take more time than it would otherwise. You may have to be more patient about it. But do not worry sir/ma'am, recovery may be slow, but is sure. I hope and pray you recover from this as early and effectively as possible, and experience good health thereafter. Please feel free to write back to me for any further clarifications, I am always here. God bless.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor